Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 15, NWS Missoula, MT

July 18, 2016Flathead County, Lincoln County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 18, 2016, 4:59 PM MDT for Flathead County, Lincoln County, Montana. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2016, 4:59 PM MDT (22:59 UTC)
Expired
Jul 18, 2016, 5:45 PM MDT
In force
46 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Flathead County, MT, Lincoln County, MT

The radar

The Missoula radar (KMSX), 175 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 5:30 PM MDTHAIL 1.55 Wsw Lupfer, MTTHREE VEHICLES WITH HAIL DAMAGE DENTS. BROKEN WINDSHIELD ON ONE OF THE VEHICLES. GARDEN PLANTS DEFOLIATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2016-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2016-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1856 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

935 
WUUS55 KMSO 182259
SVRMSO
MTC029-053-182345-
/O.NEW.KMSO.SV.W.0015.160718T2259Z-160718T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
459 PM MDT MON JUL 18 2016

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FLATHEAD COUNTY IN NORTHWESTERN MONTANA...
  NORTHEASTERN LINCOLN COUNTY IN NORTHWESTERN MONTANA...

* UNTIL 545 PM MDT

* AT 459 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 25 MILES SOUTH OF EUREKA TO 16 MILES WEST OF
  WHITEFISH...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OLNEY...STRYKER...TREGO...FORTINE...RADNOR AND LUPFER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4859 11428 4825 11480 4845 11513 4887 11487
TIME...MOT...LOC 2259Z 214DEG 37KT 4851 11501 4835 11468 

$$
1 follow-up statement
050 
WWUS55 KMSO 182326
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
526 PM MDT MON JUL 18 2016

MTC029-053-182345-
/O.CON.KMSO.SV.W.0015.000000T0000Z-160718T2345Z/
FLATHEAD MT-LINCOLN MT-
526 PM MDT MON JUL 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHWESTERN FLATHEAD AND NORTHEASTERN LINCOLN COUNTIES...

AT 526 PM MDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 16 MILES
SOUTHEAST OF EUREKA TO 10 MILES NORTHWEST OF WHITEFISH...MOVING
NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
OLNEY...STRYKER...TREGO...FORTINE...RADNOR AND LUPFER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4859 11428 4832 11470 4852 11508 4887 11487
TIME...MOT...LOC 2326Z 214DEG 37KT 4867 11485 4851 11452 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:26 PM MDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 18, 2:26 PM MDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
226 PM MDT Mon Jul 18 2016

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE NORTHWEST MONTANA...

.DISCUSSION...An upper level wave embedded in southwest flow will
provide the lift needed for thunderstorm development this
afternoon continuing through late this evening. The best
conjunction of instability and wind shear will present itself
across northwest Montana, western Clearwater County and along the
Continental Divide. Storms that fire up in these areas could
become severe with large hail, gusty winds, frequent lightning and
heavy rain being the main threats.

Another possible threat will be debris flow at the typical points
on Going-To-The-Sun Road in Glacier National Park. The stronger storms
could produce up to an inch of rain in less than 30 minutes which
could trigger a debris flow.

Not everyone will see thunderstorm activity, but we suggest that
you stay tuned to your NOAA weather radio, local media, our
Facebook and Twitter accounts at @NWSMissoula for further
information through tonight.

There is a slight chance for showers and possibly a thunderstorm
across southwest Montana and Lemhi County. Weather models are
showing drier air pushing into those areas by late this afternoon
which could shut off any shower activity and even limit the
severity of the storms towards Butte and Continental Divide.

On Tuesday there could be more showers and thunderstorms that
develop in the afternoon, but may not be as strong as today. The
best chance would be over north-central Idaho into northwest
Montana.

Tuesday and Wednesday the chance of showers and thunderstorms
decreases, though a slight chance remains for northwest Montana.
By Thursday a shortwave ridge over the region will keep showers to
a minimum, and mainly only over the higher terrain. Friday will be
the coolest day of the week as the upper level low off the west
coast exits the region.

&&

.AVIATION...Some strong storms Monday afternoon and evening will
pose a threat to navigation across the Northern Rockies. Among
area terminals, KGPI has the best chance of thunderstorms
developing nearby from 18/2100Z through 19/0200Z. Wind gusts to 45
knots, large hail, limited visibility/ceiling in heavy rain, and
frequent lightning will be the main threats. Showers and a few
isolated thunderstorms will be present during this same period,
albeit briefly, for KMSO and KBTM. Most terrain obscurations will
be due to thunderstorms that are to develop quickly. Much of the
shower and thunderstorm activity is anticipated to dissipate after
19/0600Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Local storm report, Jul 18, 1:17 PM MDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
117 PM MDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             2 SSE FINN              46.74N 112.68W
07/17/2016  M1.00 INCH       POWELL             MT   PUBLIC

            HAY GOT KNOCKED DOWN AND SOME SMALL DAMAGE
            TO VEHICLES. CAMPER SKYLIGHTS BROKEN.

&&

DTN
Special weather statement, Jul 18, 4:13 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
413 PM MDT MON JUL 18 2016

MTZ001-182300-
KOOTENAI/CABINET REGION MT-
413 PM MDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FLATHEAD...
SOUTHEASTERN LINCOLN AND NORTH CENTRAL SANDERS COUNTIES UNTIL 500 PM
MDT...

AT 413 PM MDT...DOPPLER RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS 22 MILES SOUTHEAST OF LIBBY...MOVING NORTHEAST AT 35
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LIBBY AND HAPPYS INN.

STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS
AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4799 11518 4809 11557 4865 11557 4830 11457
TIME...MOT...LOC 2213Z 207DEG 31KT 4813 11526
Special weather statement, Jul 18, 4:21 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
421 PM MDT MON JUL 18 2016

MTZ001-182315-
KOOTENAI/CABINET REGION MT-
421 PM MDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN COUNTY UNTIL
515 PM MDT...

AT 421 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF TROY...OR 18 MILES WEST OF LIBBY...MOVING
NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TROY...KOOTENAI FALLS...YAKT AND YAAK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4900 11571 4895 11515 4826 11586 4840 11605
      4900 11601
TIME...MOT...LOC 2221Z 211DEG 27KT 4837 11597
Local storm report, Jul 18, 4:54 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
454 PM MDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             TROY                    48.46N 115.89W
07/18/2016  M1.00 INCH       LINCOLN            MT   PUBLIC

            .

&&

NWS MISSOULA MT
IRIS SYSTEM

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:38 PM MDTSpecial Weather StatementMSOPowell37 min
Jul 17, 8:04 PM MDTSpecial Weather StatementMSOPowell41 min
Jul 17, 8:15 PM MDTSpecial Weather StatementMSO60 min
Jul 17, 8:49 PM MDTSpecial Weather StatementMSOPowell26 min
Jul 17, 8:58 PM MDTSpecial Weather StatementMSOMissoula77 min
Jul 17, 9:27 PM MDTSevere Thunderstorm WarningMSOGranite, Lake, Missoula, Ravalli33 min
Jul 17, 9:46 PM MDTSpecial Weather StatementMSOPowell44 min
Jul 17, 10:04 PM MDTSpecial Weather StatementMSOMissoula56 min
Jul 17, 10:08 PM MDTSevere Thunderstorm WarningMSOGranite, Missoula, Powell52 min
Jul 18, 4:13 PM MDTSpecial Weather StatementMSOLincoln47 min
Jul 18, 4:21 PM MDTSpecial Weather StatementMSOLincoln54 min
Jul 18, 4:25 PM MDTSevere Thunderstorm WarningMSOLincoln35 min
Jul 18, 5:23 PM MDTSpecial Weather StatementMSOLincoln22 min
Jul 18, 5:38 PM MDTSpecial Weather StatementMSO37 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.